Sensitization to latex seems to occur more frequently in women than in men. Obstetric and gynecological surgical procedures have recently been shown to be a common setting for latex anaphylaxis. We analyzed all the cases of anaphylactic reactions during 1240 cesarean sections in 2004; the patients were questioned for risk factors and underwent allergy testing for drugs and latex. Four patients had anaphylaxis under spinal anesthesia and in all cases it was due to latex allergy. Reported symptoms included facial edema, profuse sweating, itching, generalized erythematous rash and hypotension. Only one patient manifested a severe reaction which included bronchospasm, dyspnea, tachypnea and anaphylactic shock, requiring orotracheal intubation and epinephrine. Our data showed a high incidence (1:310) of intraoperative latex anaphylactic reactions in the one-year study period. This may be related to the very specific population (all women) in a very specific setting (obstetrics). To prevent anaphylactic reactions during obstetric surgery it is important to identify potential risk factors to include, for example atopy, adverse reactions to foods and latex items. If latex allergy is confirmed or strongly suspected, patients should be managed in a latex-safe environment. Premedication with antihistamines and steroids might be useful to further reduce the risk. After the delivery, specific desensitization may represent a good therapeutic option.

Draisci, G., Nucera, E., Pollastrini, E., Forte, E., Zanfini, B. A., Pinto, R., Patriarca, G., Schiavino, D., Pietrini, D., Anaphylactic Reactions During Cesarean Section, <<INTERNATIONAL JOURNAL OF OBSTETRIC ANESTHESIA>>, 2007; (Gennaio): 63-67 [http://hdl.handle.net/10807/25582]

Anaphylactic Reactions During Cesarean Section

Draisci, Gaetano;Nucera, Eleonora;Pollastrini, Emanuela;Forte, Elia;Zanfini, Bruno Antonio;Pinto, Raffaella;Patriarca, Giampiero;Schiavino, Domenico;Pietrini, Domenico
2007

Abstract

Sensitization to latex seems to occur more frequently in women than in men. Obstetric and gynecological surgical procedures have recently been shown to be a common setting for latex anaphylaxis. We analyzed all the cases of anaphylactic reactions during 1240 cesarean sections in 2004; the patients were questioned for risk factors and underwent allergy testing for drugs and latex. Four patients had anaphylaxis under spinal anesthesia and in all cases it was due to latex allergy. Reported symptoms included facial edema, profuse sweating, itching, generalized erythematous rash and hypotension. Only one patient manifested a severe reaction which included bronchospasm, dyspnea, tachypnea and anaphylactic shock, requiring orotracheal intubation and epinephrine. Our data showed a high incidence (1:310) of intraoperative latex anaphylactic reactions in the one-year study period. This may be related to the very specific population (all women) in a very specific setting (obstetrics). To prevent anaphylactic reactions during obstetric surgery it is important to identify potential risk factors to include, for example atopy, adverse reactions to foods and latex items. If latex allergy is confirmed or strongly suspected, patients should be managed in a latex-safe environment. Premedication with antihistamines and steroids might be useful to further reduce the risk. After the delivery, specific desensitization may represent a good therapeutic option.
Inglese
Draisci, G., Nucera, E., Pollastrini, E., Forte, E., Zanfini, B. A., Pinto, R., Patriarca, G., Schiavino, D., Pietrini, D., Anaphylactic Reactions During Cesarean Section, <<INTERNATIONAL JOURNAL OF OBSTETRIC ANESTHESIA>>, 2007; (Gennaio): 63-67 [http://hdl.handle.net/10807/25582]
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/10807/25582
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact